Vector fields on the total space of hypersurfaces in the projective space and hyperbolicity. (English) Zbl 1137.32010

This paper in complex algebraic geometry makes a contribution to the literature on the Kobayashi conjecture that states that a generic complex hypersurface \(X\) of degree at least \(2n-1\) in the projective space \({\mathbb P}^n\) is hyperbolic in the sense that any entire holomorphic function \(\varphi:{\mathbb C}\to X\) reduces to a constant. The author builds upon the work of Siu and Demailly and their coauthors to prove the following theorem.
Theorem 1. Let \(X\subset{\mathbb P}^3\) be a generic hypersurface of degree at least \(18\). Then there is a divisor \(Y\subset{\mathbb P}(T_X)\) in the projectivization of the tangent bundle of \(X\) such that the projectivized derivative of any holomorphic curve \(\varphi:{\mathbb C}\to X\) lies in \(Y\). In particular, \(X\) is hyperbolic.
The main references for the proof are [Am. J. Math. 122, No. 3, 515–546 (2000; Zbl 0966.32014)] by J.-P. Demailly and J. El Goul, and [Hyperbolicity in complex geometry. The legacy of Niels Henrik Abel, 543–566 (2004; Zbl 1076.32011)] by Y. Siu. In §1 the author constructs some explicit meromorphic vector fields on the manifold of vertical jets of order two of the incidence manifold of degree-\(d\) forms on \({\mathbb P}^3\). Then he applies those vector fields to derive a contradiction from the assumption that an entire holomorphic curve has Zariski dense first derivative \(\varphi_{[1]}:{\mathbb C}\to X_{[1]}={\mathbb P}(T_X)\).
The author announces his hope to use further refinements of his methods presented in the article to prove in a sequel the above mentioned conjecture of Kobayashi for \(n=3\).


32Q45 Hyperbolic and Kobayashi hyperbolic manifolds
14J70 Hypersurfaces and algebraic geometry
Full Text: DOI


[1] Bogomolov F.A. (1979). Holomorphic tensors and vector bundles on projective varieties. Math. USSR Izv. 13: 499–555 · Zbl 0439.14002 · doi:10.1070/IM1979v013n03ABEH002076
[2] Brody R. (1978). Compact manifolds and hyperbolicity. Trans. Am. Math. Soc. 235: 213–219 · Zbl 0416.32013
[3] Clemens H. (1986). Curves on generic hypersurface. Ann. Sci. Éc. Norm. Sup. 19: 629–636 · Zbl 0611.14024
[4] Demailly, J.-P.: Algebraic criteria for Kobayashi hyperbolic projective varieties and jet differentials. In: Algebraic Geometry–Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Part 2, pp. 285–360. Am. Math. Soc., Providence (1997) · Zbl 0919.32014
[5] Demailly J.-P. and El Goul J. (2000). Hyperbolicity of generic surfaces of high degree in projective 3-space. Am. J. Math. 122: 515–546 · Zbl 0966.32014 · doi:10.1353/ajm.2000.0019
[6] Ein L. (1988). Subvarieties of generic complete intersections. Invent. Math. 94: 163–169 · Zbl 0701.14002 · doi:10.1007/BF01394349
[7] Green, M., Griffiths, P.: Two applications of algebraic geometry to entire holomorphic mappings. In: The Chen Symposium 1979, Proc. Inter. Sympos. Berkeley, CA, 1979, pp. 41–74. Springer, New York (1980)
[8] Kobayashi S. (1970). Hyperbolic Manifolds and Holomorphic Mappings. Marcel Dekker, New York · Zbl 0207.37902
[9] Lu S.S.-Y. and Yau S.T. (1990). Holomorphic curves in surfaces of general type. Proc. Nat. Acad. Sci. USA 87: 80–82 · Zbl 0702.32015 · doi:10.1073/pnas.87.1.80
[10] McQuillan M. (1998). Diophantine approximations and foliations. Publ. Math. IHES 87: 121–174 · Zbl 1006.32020
[11] Miyaoka Y. (1983). Algebraic surfaces with positive indices Katata Symp. Proc. 1982. Prog. Math. 39: 281–301
[12] Rousseau, E.: Weak analytic hyperbolicity of generic hypersurfaces of high degree in the complex projective space of dimension 4, math.AG/0510285
[13] Sakai, F.: Symmetric powers of the cotangent bundle and classification of algebraic varieties. In: Proc. Copenhagen Meeting in Alg. Geom. (1978)
[14] Schneider M. and Tancredi A. (1988). Almost-positive vector bundles on projective surfaces. Math. Ann. 280: 537–547 · Zbl 0685.14015 · doi:10.1007/BF01450074
[15] Siu Y.-T. (1987). Defect relations for holomorphic maps between spaces of different dimensions. Duke Math. J. 55: 213–251 · Zbl 0623.32018 · doi:10.1215/S0012-7094-87-05512-8
[16] Siu Y.-T. and Yeung S.K. (1996). Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane. Invent. Math. 124: 576–618 · Zbl 0856.32017
[17] Siu Y.-T. and Yeung S.K. (1997). Defects for ample divisors of abelian varieties, Schwarz lemma and hyperbolic hypersurfaces of low degrees. Am. J. Math. 119: 1139–1172 · Zbl 0947.32012 · doi:10.1353/ajm.1997.0033
[18] Siu, Y.-T.: Hyperbolicity in Complex Geometry. The Legacy of Niels Henrik Abel, pp. 543–566. Springer, Berlin (2004)
[19] Voisin C. (1996). On a conjecture of Clemens on rational curves on hypersurfaces. J. Differ. Geom. 44: 200–213 · Zbl 0883.14022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.